Montana, 2023

Hail and Damaging Wind in Montana, May 25 to 27, 2023

May 25 to 27, 2023 · NWS TFX · 6 events in 3 counties and zones

Broad quasi-stationary upper-level trough situated over western CONUS lingered for several days and led to persistent southwesterly flow aloft and daily showers and thunderstorms across portions of Southwest, Central, and North-central Montana, some of which were severe, producing strong gusty winds and significant hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$200,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Broad quasi-stationary upper-level trough situated over western CONUS lingered for several days and led to persistent southwesterly flow aloft and daily showers and thunderstorms across portions of Southwest, Central, and North-central Montana, some of which were severe, producing strong gusty winds and significant hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 25, 12:40 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, May 25, 12:40 PM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
140 PM MDT Thu May 25 2023

.SYNOPSIS...
Expect daily showers and thunderstorms to move through Southwest and
North Central MT through the upcoming Memorial Day weekend. Some of
the showers could produce a brief period of heavy rainfall.
Afternoon temperatures will be seasonable through the weekend, with
a slow warming trend expected next week.

&&

.DISCUSSION...
Today through Sunday...Showers and thunderstorms continue to move
from south to north through the CWA this afternoon. The airmass is
just unstable enough along/east of a line from Dillon to
Lewistown, that a few strong storms are possible through early
this evening. Otherwise, the main impact from any storms will be
brief heavy rainfall. Generally a repeat of these weather
conditions are expected from Friday through Sunday, with the
potential for the strongest storms in the afternoon and early
evening hours. Because of the combination of cloud
cover/precipitation, afternoon temperatures will be seasonable for
the next few days.

Monday through Thursday...An upper level ridge of high pressure is
forecast to build over central MT during this period. However, the
warm air will be slower to move in, with most days now mostly in
the 70s or lower 80s through much of next week. There will be a
chance for storms most days as well, with Southwest MT being the
favored area for thunderstorms and the Glacier Park region
generally having the lowest chances for precipitation.

&&

.AVIATION...
1140 AM MDT Thu May 25 2023 (25/18Z TAF Period)

Showers and now isolated thunderstorms are moving from south to
north through the CWA. This trend will continue through the
afternoon/evening hours, with the precipitation becoming a bit more
widespread. Some of the showers could be heavy for short periods of
time, resulting in IFR conditions. The precipitation starts to
diminish a bit after 09z Friday. Mountains/passes will be obscured
by showers/thunderstorms through the period. Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...
A flood advisory has been issued for the Jefferson River from north
of Twin Bridges to near Three Forks. The river is currently near 7
feet and slowly rising. When the river gets to about 7.3 feet, the
river starts to come out of its banks, and minor impacts are
possible to areas close to the river. This flood advisory is in
place through Saturday morning.

Otherwise, several rivers in Southwest MT are forecast to rise to
near/above flood stage this weekend. This is from a combination of
mountain snowmelt and rainfall. Because of the uncertainty in
rainfall amounts, held off on point river watches at this time.
However, should the forecast QPF start to pan out, additional flood
highlights might be needed. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  64  53  64 /  70  80  90  90
CTB  48  64  49  66 /  60  60  60  80
HLN  52  69  52  69 /  70  90  90  90
BZN  46  68  47  68 /  50  90  60  80
WYS  35  65  36  61 /  30  70  40  80
DLN  45  64  45  66 /  60  90  60  80
HVR  52  71  54  66 /  60  60  70  90
LWT  48  65  49  65 /  80  90  90  90

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 25, 11:05 AM MST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1205 PM MDT Thu May 25 2023

MTZ320>330-252000-
Big Belt, Bridger and Castle Mountains-Meagher County Valleys-
Elkhorn and Boulder Mountains-Canyon Ferry Area-
Missouri Headwaters-Madison River Valley-Gallatin Valley-
Northwest Beaverhead County-
Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-
Gallatin and Madison County Mountains and Centennial Mountains-
Including the cities of Trident, Maudlow, Battle Ridge Pass,
Bozeman Pass, Deep Creek Pass, Martinsdale, Checkerboard,
Ringling, White Sulphur Springs, Montana City, Clancy, Boulder,
Corbin, Wickes, Elk Park Pass, Homestake Pass, Toston, Townsend,
Winston, Harrison, Three Forks, Willow Creek, Pony, Whitehall,
Cameron, Ennis, Jeffers, McAllister, Norris, Bozeman,
Gallatin Gateway, Dewey, Wisdom, Wise River, Big Hole Pass,
Chief Joseph Pass, Bannack, Dillon, Glen, Waterloo, Monida Pass,
Big Sky, West Yellowstone, Targhee Pass, and Raynolds Pass
1205 PM MDT Thu May 25 2023

...Scattered showers and thunderstorms this afternoon...

Scattered showers and thunderstorms will affect Southwest MT this
afternoon. The storms will generally move from south to north
around 20 mph. Expect a brief period of rain and gusty winds as
the storms move through.

A few of the stronger storms could produce a short period of heavy
rainfall, with around a half inch of rainfall possible.

Anyone who has outdoor or travel plans through Southwest MT this
afternoon should be alert for quickly changing weather conditions.

Brusda
Special weather statement, May 25, 2:40 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
340 PM MDT Thu May 25 2023

MTZ313-314-318-252300-
Snowy and Judith Mountains MT-Judith Basin County and Judith Gap MT-
Fergus County below 4500ft MT-
340 PM MDT Thu May 25 2023

...Strong thunderstorms will impact portions of southeastern Judith
Basin and southeastern Fergus Counties through 500 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm just
south of Judith Gap with additional thunderstorms developing across
Fergus county. These storms will generally track northeast at 20 mph
with the strongest cell tracking east across the Snowies. Hail up to
the size of nickels is expected with the storm moving across the
Snowies and this storm has a history of producing significant
accumulations of hail. Additional storms developing across Fergus
county may produce hail up to one half inch in diameter with all
cells producing brief but locally heavy rainfall and lightning.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lewistown, Grass Range, Forestgrove, Giltedge, Glengarry, Heath and
Garneill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4675 10864 4675 10938 4670 10938 4669 10980
      4692 10974 4733 10919 4727 10872 4710 10874
      4708 10860
TIME...MOT...LOC 2133Z 237DEG 18KT 4667 10973

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BH
Special weather statement, May 25, 3:53 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
453 PM MDT Thu May 25 2023

MTZ320-323>326-330-252330-
Madison River Valley MT-Missouri Headwaters MT-
Big Belt, Bridger and Castle Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Canyon Ferry Area MT-Gallatin Valley MT-
453 PM MDT Thu May 25 2023

...Strong thunderstorms will impact portions of southern Broadwater,
northeastern Madison and north central Gallatin Counties through 530
PM MDT...

At 448 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms from 7 miles west of Belgrade south to the border of
central Madison and Gallatin Counties, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph, hail up to nickel size, and
         heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Damage to crops, siding on houses, and
         other outdoor objects is possible.

Locations impacted include...
Bozeman, Belgrade, Three Forks, Manhattan, Bozeman Hot Springs,
Gallatin Gateway, Missouri Headwaters State Park, Logan, Amsterdam,
Four Corners, Trident, Church Hill, Menard and Madison Buffalo Jump
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall with the hail may lead to localized flooding,
especially in poor drainage areas. Do not drive your vehicle through
flooded roadways. Accumulating hail on the roadways will also make
travel very difficult. Drive with caution through these areas.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4548 11118 4551 11150 4603 11155 4599 11099
TIME...MOT...LOC 2248Z 185DEG 10KT 4569 11132

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SC

The radar

The Billings radar (KBLX), 134 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fergus

When
May 25, 4:10 PM MST
Where
Fergus County, 5 mi ENE of Forestgrove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.028, -108.982

Spotter reported wind gusts estimated between 50 and 60 mph with pea sized hail. Trees had leaf damage.

Hail, Gallatin

When
May 25, 4:23 PM MST to 4:28 PM MST
Where
Gallatin County, 2.53 mi NW of Bozeman Hot Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
45.680, -111.210

Social media video and photos submitted of hail along the Gallatin River. Hail lasted several minutes. Minor defoliation of vegetation noted in video audio. Time of event estimated from radar.

Hail, Gallatin

When
May 25, 4:30 PM MST to 4:35 PM MST
Where
Gallatin County, 1.46 mi NNE of Bozeman Hot Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.670, -111.170

Spotter reported golfball size hail.

Hail, Fergus

When
May 25, 4:42 PM MST to 4:44 PM MST
Where
Fergus County, 7.83 mi NNE of Grassrange Clark Arp
Measured
1 in hail
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
47.180, -108.780

Spotter reported significant hail damage to crops. Hail accumulated four to five inches deep with some drifts being up to two feet deep.

Funnel Cloud, Cascade

When
May 26, 4:15 PM MST to 4:25 PM MST
Where
Cascade County, 1 mi N of Vaughn
Reported by
NWS Employee
Coordinates
47.584, -111.550

Funnel cloud witnessed by NWS personnel and noted in a pilot report during a climb out of nearby Great Falls International Airport. Location estimated.

Funnel Cloud, Gallatin

When
May 27, 2:43 PM MST to 2:53 PM MST
Where
Gallatin County, 1 mi NNW of Belgrade
Reported by
Broadcast Media
Coordinates
45.793, -111.188

Funnel cloud reported near Belgrade Softball Complex. Time and location estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098483, 1096965, 1096966, 1102208, 1098484, 1098485.